Valsartan-Containing Products- Update Health Professional and Consumer on Recent Recalled Products:

Valsartan-Containing Products- Update Health Professional and Consumer on Recent Recalled Products:

[Posted 07/19/2018]

AUDIENCE: Consumer, Health Professional, Pharmacy

ISSUE: The investigation into valsartan-containing products is ongoing and the following list may change. We will update this statement as we have more information.

There are currently three voluntary recalls related to the NDMA impurity detected in the valsartan API:

  • Teva Pharmaceuticals USA labeled as Major Pharmaceuticals — recall is at the retail level because these products are only used in facilities where they are directly administered to patients by health care professionals: Valsartan 80 mg and 160 mg products
  • Prinston Pharmaceuticals Inc. labeled as Solco Healthcare LLC — recall is at the consumer/user level: Valsartan 40 mg, 80 mg, 160 mg, and 320 mg; and valsartan/HCTZ 80 mg/12.5 mg, 160 mg/12.5 mg, 160 mg/25 mg, 320 mg/12.5 mg, and 320 mg/25 mg products
  • Teva Pharmaceuticals labeled as Actavis LLC — recall is at the consumer/user level: Valsartan 40 mg, 80 mg, 160 mg, and 320 mg; and valsartan/HCTZ 80 mg/12.5 mg, 160 mg/12.5 mg, 160 mg/25 mg, 320 mg/12.5 mg, and 320 mg/25 mg products.

BACKGROUND: Valsartan is used to treat high blood pressure and heart failure. Not all products containing valsartan are being recalled. This update will clarify which valsartan-containing products are being recalled.

The recalled products contain an impurity, N-nitrosodimethylamine (NDMA), in the API manufactured by Zhejiang Huahai Pharmaceuticals, Linhai, China. The presence of the potentially cancer-causing NDMA was unexpected, and the agency believes the NDMA is related to changes in the way the active substance was manufactured. Some levels of the impurity may have been in the valsartan-containing products for as long as four years.

RECOMMENDATION: Patients should be aware that not all valsartan-containing medications are affected and being recalled and if you have questions, you should ask your pharmacist or health care provider. Patients should:

  • compare the information on your prescription bottle with the information in this list (company, National Drug Code, lot number) to determine if your current medicine has been recalled.
  • continue taking your current medicine until your health care provider or pharmacist gives you a replacement or a different treatment option.

Health professionals should know:

  • FDA has determined the recalled valsartan products pose an unnecessary risk to patients. Therefore, FDA recommends patients use valsartan-containing medicines made by other companies or consider other available treatment options for the patient’s medical condition.
  • If you have medication samples from these companies, quarantine the products and do not provide them to patients.

Health professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s